Alert archive / Vermont / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 33, NWS Burlington, VT

July 8, 2020Rutland County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jul 8, 2020, 2:59 PM EDT for Rutland County, Vermont. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2020, 2:59 PM EDT (18:59 UTC)
Expired
Jul 8, 2020, 4:00 PM EDT
In force
61 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Rutland County, VT

The radar

The Burlington radar (KCXX), 104 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 2:00 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
735 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:15 PM EDT, 44 minutes earlier.

Area forecast discussion, Jul 8, 2:15 PM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
215 PM EDT Wed Jul 8 2020

.SYNOPSIS...
A mid-level trough will bring scattered showers and
thunderstorms to the North Country today, especially from the
Adirondacks eastward across Vermont. A few strong to severe
storms are possible, with damaging winds, brief heavy
rainfall, and dangerous cloud to ground lightning the primary
threats. Hazy, hot and humid conditions move in for Thursday and
Friday. Heat index values are expected in the mid to upper 90s
across the Champlain and St. Lawrence Valleys for Thursday and
Friday. Any thunderstorm development Thursday and Friday is
expected to be isolated.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 210 PM EDT Wednesday...

...SEVERE THUNDERSTORM WATCH 343 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON THURSDAY TO 7 PM EDT FRIDAY...

Watching scattered covection in two areas, in southern Quebec
and southern Adirondacks across central VT. Istability up to
2000 J/kg and 0-6km bulk shear up to 35 kt will lead to showers
and thunderstorms with a risk of severe weather including
damaging winds, hail, and heavy downpours mainly in VT. Temps
already mid to upper 80s so 90 at BTV looks good.

Previous Discussion...First round of scattered showers and
isold thunderstorms progressing ewd across far nern VT and
southern St. Lawrence County at 1130Z. Threat for stronger
storms will increase this afternoon as SBCAPE increases to
1000-2000 J/kg. Muggy conditions to begin the day across the
North Country. GOES-16 night fog product continues to indicate
lower stratus across central/eastern VT. Anticipate these low
clouds generally mixing out with increased PBL mixing after 14Z
or so. Upstream, continue to monitor progress of shortwave
trough and upper trop PV max across the Ottawa Valley.
Associated forcing is supporting ongoing thunderstorms north of
the International Border. Appears that this activity will
largely bypass our region this morning, but with peak daytime
heating, additional development is expected. Based on ewd
translation of the shortwave and associated mid- level height
falls, best convective coverage should occur from the Champlain
Valley ewd. Very high resolution NWP such as the BTV-4kmWRF,
HRRR, and NAM- Nest all focus most widespread convective
coverage across s-central/ern VT, with lowest chances across the
St. Lawrence Valley. Max PoPs range from 70% Rutland/Windsor
counties, to 50-60% in the BTV area, to 30-40% in the St.
Lawrence Valley.

Environment is reasonably supportive of severe storms
with SBCAPE values up to 2000 J/kg and sfc-6km shear values of
30-35kt. Should see multicellular clusters with possible bowing
segments producing damaging winds, especially s-central/ern VT
this afternoon. Brief heavy rain is also expected with PW values
of 1.5" to 1.6". Have included mention of severe threat in the
morning Hazardous Weather Outlook, and region remains in
marginal risk per SPC SWODY1. South winds will shift swly with
passage of mid- level trough this afternoon, should see enough
sunshine (partly sunny skies) to yield late afternoon highs in
the mid- upper 80s, and possibly hitting 90F around KMSS.
Dewpoints will hold in the mid-upper 60s with moist S-SW low-
level trajectories.

Clearing skies tonight should yield mist and some locally dense
fog as dewpoints remain mid-upper 60s. Areas seeing rain from
thunderstorms today should be most susceptible to dense fog
formation overnight. Overnight lows mainly 65-71F.

Thursday features building 700-500mb shortwave ridging and S-SW
low-level trajectories that should contribute to hazy conditions
as 2-m dewpoints remain in the mid-upper 60s. With 850mb
temperatures increasing to near +18C, should see near-record
temperatures in the low-mid 90s (see climate section for record
values). With the increased humidity, should see heat index
values in the mid-upper 90s in the Champlain/St. Lawrence
Valleys. Have posted a Heat Advisory accordingly for the
Champlain and St. Lawrence Valleys (which continues thru the day
Friday). Subsidence aloft should generally preclude convective
storms on Thursday, but orographic forcing may result in a storm
or two across the higher terrain areas of the Adirondacks/Green
Mtns, which should generally remain anchored to the terrain
given greater CIN in valley locations.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 349 AM EDT Wednesday...Continued hot and humid conditions are
expected Friday ahead of the approaching tropical system moving up
the eastern seaboard. Advection of high theta-e air northward will
act to amplify upper level ridge over northern New England. Based on
the strengthening ridge, have erred closer to ECMWF/NAM solution for
timing on northward advancement, holding back on increasing cloud
cover and precipitation until closer to 00z Saturday. Subsidence
combined with the location of the thermal ridge axis directly
overhead Friday will boost high temperatures across the St Lawrence
and Champlain Valley into the mid to upper 90s. Elsewhere, highs
will be in the upper 80s to low 90s. Clouds and chances for
precipitation will increase across southern Windsor county Friday
night.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 349 AM EDT Wednesday...Guidance has come more into agreement
that this system will pass over ME/NH, leaving eastern VT on the
fringes of chances for precipitation Saturday morning. Better
chances for widespread precipitation across the area, including our
western NY zones will come late Saturday afternoon/evening as a
shortwave moving out of the Great Lakes region interacts with the
tropical system. Does not look like these two areas of vorticity
will merge, but the proximity of the western system combined with
easterly trajectories of Atlantic moisture should provide enough of
a mechanism for some beneficial rainfall across the area. Available
CAPE on soundings is pretty meager with most available energy below
0C isotherm, therefore not expecting any severe threat with these
storms. The most vigorous updrafts may have some embedded thunder,
but the main threat will be heavy rainfall as PWATs impressively
near 2.0". While not as hot as Thursday/Friday, above normal
temperatures will continue Saturday and Sunday with highs in the mid
to upper 80s. Cloudiness with a few scattered showers/thunderstorms
will be possible on Sunday. A relief from the heat and humidity
finally arrives Monday into Tuesday as W/NW flow becomes established
aloft but is short lived as global models indicate the return to hot
conditions for mid to late next week.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Through 18Z Thursday...Main concern is scattered thunderstorm
development through the early evening with an upper level trof
and a weakening surface front. Tough to pinpoint timing or
location, so have mention in TAF and will amend as they storms
evolve. A few severe storms are possible, and may impact the
TAF locations. Damaging winds are the primary threat. It will be
mainly VFR with scattered cumulus and cumulonimbus. Brief IFR
and gusty winds possible near any thunderstorms. Winds at BTV
generally south 10-12kt with gusts to 20kts becoming light
overnight. Anticipate IFR nocturnal fog after 06Z tonight at
SLK/MPV. On Thursday, hot and humid conditions with some haze
but little if any showers or storms expected.

Outlook...

Thursday Night: VFR. NO SIG WX.
Friday: VFR. Slight chance SHRA, Slight chance TSRA.
Friday Night: Mainly VFR, with local IFR possible. Chance SHRA.
Saturday: Mainly MVFR, with local IFR possible. Likely SHRA.
Saturday Night: Mainly VFR, with local MVFR possible. Chance
SHRA.
Sunday: Mainly VFR, with areas MVFR possible. Likely SHRA.
Sunday Night: Mainly VFR, with local MVFR possible. Chance SHRA.
Monday: VFR. Chance SHRA.

&&

.CLIMATE...
Max Temp Records the next several days. Near record highs are possible
Thursday (7/9) and Friday (7/10).

Date     KBTV     KMPV     K1V4     KMSS     KPBG     KSLK
07-08  98|1921   95|1988  90|2010  95|1988  96|1981  95|1921
07-09  97|1988   94|1988  86|2010  96|1988  94|1981  94|1928
07-10  96|1911   92|1955  88|2005  96|1988  94|1955  96|1936

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Heat Advisory from noon Thursday to 7 PM EDT Friday for VTZ001-
     002-005-009.
NY...Heat Advisory from noon Thursday to 7 PM EDT Friday for
     NYZ026>028-035-087.

&&

SYNOPSIS...Banacos
NEAR TERM...Banacos/Sisson
SHORT TERM...LaRocca
LONG TERM...LaRocca
AVIATION...Banacos
CLIMATE...Banacos
Hazardous weather outlook, Jul 8, 2:04 PM EDT, 55 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
204 PM EDT Wed Jul 8 2020

NYZ026>028-035-087-091000-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Eastern Essex-Southwestern St. Lawrence-
204 PM EDT Wed Jul 8 2020

...HEAT ADVISORY IN EFFECT FROM NOON THURSDAY TO 7 PM EDT FRIDAY...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...This afternoon and tonight.

Chance of thunderstorms this afternoon, possibly with gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ001-002-005-009-091000-
Grand Isle-Western Franklin-Western Chittenden-Western Addison-
204 PM EDT Wed Jul 8 2020

...SEVERE THUNDERSTORM WATCH 343 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON THURSDAY TO 7 PM EDT FRIDAY...

This Hazardous Weather Outlook is for central Vermont and northwest
Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ029>031-034-091000-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-
204 PM EDT Wed Jul 8 2020

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...This afternoon and tonight.

Chance of thunderstorms this afternoon, possibly with gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ003-004-006>008-010>012-016>019-091000-
Orleans-Essex-Lamoille-Caledonia-Washington-Orange-Western Rutland-
Windsor-Eastern Franklin-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
204 PM EDT Wed Jul 8 2020

...SEVERE THUNDERSTORM WATCH 343 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Vermont, northeast
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 8, 2:04 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Burlington VT
204 PM EDT Wed Jul 8 2020

NYZ034-035-VTZ009-011-081845-
Western Essex-Eastern Essex-Western Rutland-Western Addison-
204 PM EDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ESSEX...
SOUTHWESTERN ADDISON AND NORTHWESTERN RUTLAND COUNTIES...

At 202 PM EDT, a strong thunderstorm was located over Rogers Rock
Campground, moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
West Castleton, Orwell, Benson, Fair Haven, West Haven, Sudbury,
Whiting, Hubbardton, Shoreham, Castleton, Benson Bay, Bomoseen State
Park, Coates Point, Black Point, Beadles Cove, Beartrap Island,
Hortonia, Mossy Point, Catfish Bay In Addison County and Prison
Island.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4359 7330 4360 7329 4363 7331 4363 7337
      4361 7338 4362 7342 4363 7343 4369 7341
      4373 7337 4377 7335 4379 7336 4381 7338
      4379 7362 4385 7361 4386 7317 4358 7325
TIME...MOT...LOC 1802Z 283DEG 12KT 4379 7343

Kutikoff
Special weather statement, Jul 8, 2:47 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Burlington VT
247 PM EDT Wed Jul 8 2020

VTZ011-081945-
Western Rutland-
247 PM EDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL RUTLAND COUNTY...

At 247 PM EDT, a strong thunderstorm was located over Huletts
Landing, moving southeast at 15 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Castleton, West Castleton, Benson, Poultney, Fair Haven, Poultney
Village, West Haven, Hubbardton, Proctor, West Rutland, Pittsford,
Ira, Hydeville, Bomoseen State Park, Castleton Corners, Benson
Landing, Half Moon State Park, East Hubbardton, East Poultney and
Bomoseen.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4353 7324 4356 7326 4358 7330 4360 7329
      4363 7331 4363 7337 4358 7338 4357 7340
      4359 7343 4362 7342 4364 7343 4369 7341
      4373 7337 4375 7336 4367 7303 4347 7325
TIME...MOT...LOC 1847Z 303DEG 15KT 4364 7353

Clay

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 3:23 AM EDTHeat AdvisoryBTVAddison, Chittenden, Franklin, Grand Isle63 hr
Jul 8, 2:04 PM EDTSpecial Weather StatementBTVRutland41 min
Jul 8, 2:47 PM EDTSpecial Weather StatementBTVRutland58 min
Jul 8, 3:10 PM EDTSpecial Weather StatementBTVChittenden50 min
Jul 8, 3:20 PM EDTSpecial Weather StatementBTVLamoille40 min
Jul 8, 3:27 PM EDTSevere Thunderstorm WarningBTVRutland48 min
Jul 8, 3:35 PM EDTSevere Thunderstorm WarningBTVFranklin, Grand Isle55 min
Jul 8, 3:38 PM EDTSevere Thunderstorm WarningBTVCaledonia, Franklin, Orleans37 min
Jul 8, 3:48 PM EDTSevere Thunderstorm WarningBTVCaledonia, Essex, Orleans46 min
Jul 8, 3:51 PM EDTSpecial Weather StatementBTVLamoille39 min
Jul 8, 3:55 PM EDTSpecial Weather StatementBTVOrleans50 min
Jul 8, 3:56 PM EDTSevere Thunderstorm WarningBTVRutland, Windsor34 min
Jul 8, 4:00 PM EDTSpecial Weather StatementBTVWashington60 min
Jul 8, 4:11 PM EDTSevere Thunderstorm WarningBTVFranklin, Grand Isle31 min
Jul 8, 4:30 PM EDTSpecial Weather StatementBTVCaledonia60 min
Jul 8, 4:30 PM EDTSevere Thunderstorm WarningBTVChittenden, Franklin, Grand Isle, Lamoille45 min
Jul 8, 4:31 PM EDTSpecial Weather StatementBTVOrange44 min
Jul 8, 4:43 PM EDTSevere Thunderstorm WarningBTVChittenden, Franklin, Grand Isle, Lamoille47 min
Jul 8, 4:49 PM EDTSpecial Weather StatementBTVCaledonia41 min
Jul 8, 5:18 PM EDTSevere Thunderstorm WarningBTVAddison, Caledonia, Chittenden, Franklin, Lamoille, Orange and 2 more42 min
Jul 8, 5:57 PM EDTSevere Thunderstorm WarningBTVAddison, Caledonia, Chittenden, Lamoille, Orange, Rutland and 2 more63 min
Jul 8, 3:07 PM EDTSpecial Weather StatementBTVFranklin38 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.